Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 7, NWS Hastings, NE

October 3, 2017Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this river flood warning at Oct 3, 2017, 5:12 AM CDT for Phillips County, Rooks County, Kansas. It was in force for 27 hr.

The area

The outline as issued.

The facts

Issued
Oct 3, 2017, 5:12 AM CDT (10:12 UTC)
Expired
Oct 4, 2017, 7:44 AM CDT
In force
27 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
Minor

Counties Phillips County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 117 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Bow Creek near Stockton (SKTK1). The gauge peaked at 10.38 ft at Oct 3, 2017, 6:00 AM CDT.

actionminormoderate51010/0310/0410/05
Action stage
8 ft
Minor stage
9 ft
Moderate stage
12 ft
Major stage
13.6 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06871500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

167 
WGUS43 KGID 031012
FLWGID
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Hastings NE
512 AM CDT Tue Oct 3 2017

...The National Weather Service in Hastings has issued a flood 
warning for the following rivers in Kansas... 

  Bow Creek Near Stockton Affecting Phillips and Rooks Counties

&&

KSC147-163-040112-
/O.NEW.KGID.FL.W.0007.171003T1012Z-000000T0000Z/
/SKTK1.1.ER.171003T0800Z.171003T0945Z.000000T0000Z.NO/
512 AM CDT Tue Oct 3 2017

The National Weather Service in Hastings has issued a 

* Flood Warning for 
  The Bow Creek Near Stockton.
* until further notice.....
* At  4:45 AM Tuesday the stage was 10.1 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to a stage of 10 feet by later this morning
  .
* At 9.0 feet...Water overflows both banks of the river and flows 
into adjacent agricultural lowland. Gravel county roads along and 
crossing the Bow Creek both upsteam and downstream of the Highway 183
gauge site will begin to flood. Several of the roads that will flood 
include: A Road, B Road, and 17 Road.

&&

LAT...LON 3957 9960 3959 9929 3964 9915 3956 9917
      3950 9960                       

$$

JMBW
3 follow-up statements
246 
WGUS83 KGID 031150
FLSGID
Flood Statement
National Weather Service Hastings NE
650 AM CDT Tue Oct 3 2017

...The flood warning continues for the following rivers in Kansas...
 
  Bow Creek Near Stockton Affecting Phillips and Rooks Counties 

&&

KSC147-163-040250-
/O.EXT.KGID.FL.W.0007.000000T0000Z-171004T1330Z/
/SKTK1.1.ER.171003T0800Z.171003T1101Z.171003T1930Z.NO/
650 AM CDT Tue Oct 3 2017

The Flood Warning continues for
  The Bow Creek Near Stockton.
* At  6:45 AM Tuesday the stage was 10.2 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* At 9.0 feet...Water overflows both banks of the river and flows 
into adjacent agricultural lowland. Gravel county roads along and 
crossing the Bow Creek both upsteam and downstream of the Highway 183
gauge site will begin to flood. Several of the roads that will flood 
include: A Road, B Road, and 17 Road.

&&

LAT...LON 3957 9960 3959 9929 3964 9915 3956 9917
      3950 9960                       

$$

JMBW
133 
WGUS83 KGID 031910
FLSGID
Flood Statement
National Weather Service Hastings NE
210 PM CDT Tue Oct 3 2017

...The flood warning continues for the following rivers in Kansas...
 
  Bow Creek Near Stockton Affecting Phillips and Rooks Counties 

&&

KSC147-163-041009-
/O.EXT.KGID.FL.W.0007.000000T0000Z-171004T1607Z/
/SKTK1.1.ER.171003T0800Z.171003T1101Z.171003T2207Z.NO/
210 PM CDT Tue Oct 3 2017

The Flood Warning continues for
  The Bow Creek Near Stockton.
* At  1:30 PM Tuesday the stage was 9.8 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring.
* Forecast...Bow Creek should continue to fall to below flood stage
  by late this afternoon or this evening. 
* At 9.0 feet...Water overflows both banks of the river and flows 
  into adjacent agricultural lowland. Gravel county roads along and 
  crossing the Bow Creek both upsteam and downstream of the Highway
  183 gauge site will begin to flood. Several of the roads that will
  flood include: A Road, B Road, and 17 Road.
* This warning includes the reach of Bow Creek across far northern
  Rooks and far southern Phillips counties. 

&&

LAT...LON 3957 9960 3959 9929 3964 9915 3956 9917
      3950 9960                       

$$

Pfannkuch
708 
WGUS83 KGID 041244
FLSGID
Flood Statement
National Weather Service Hastings NE
744 AM CDT Wed Oct 4 2017

...The flood warning is cancelled for the following rivers in 
Kansas...
 
  Bow Creek Near Stockton Affecting Phillips and Rooks Counties

&&

KSC147-163-041314-
/O.CAN.KGID.FL.W.0007.000000T0000Z-171004T1607Z/
/SKTK1.1.ER.171003T0800Z.171003T1101Z.171004T1112Z.NO/
744 AM CDT Wed Oct 4 2017

The Flood Warning is cancelled for
  The Bow Creek Near Stockton.
* At  7:00 AM Wednesday the stage was 8.6 feet.
* Flood stage is 9.0 feet.
* Fell below flood stage at  6:12 AM Wednesday.
* Forecast...The river will continue to fall to 4.9 feet by tomorrow 
  morning.
* More rain will fall over the area today through Friday. However...
  rainfall amounts are not expected to be high enough to result in
  more flooding.

&&

LAT...LON 3957 9960 3959 9929 3964 9915 3956 9917
      3950 9960                       

$$

Kelley

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this river flood warning went out at Oct 3, 4:08 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Oct 3, 4:08 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
408 AM CDT Tue Oct 3 2017

.SHORT TERM...(Today and tonight)
Issued at 408 AM CDT Tue Oct 3 2017

This morning:
The cold front is slowly moving southeast across the area with a
broken line of rain and thunderstorms approximately from
Columbus, NE southwest to Hill City, KS. South of this front,
southerly winds are breezy with frequent gusts to 30 mph. Behind
the precipitation/front winds are northerly around 15 to 20 mph.
An abundant amount of rain fell across portions of north central
Kansas and south central Nebraska along and ahead of the cold
front with reports of 3 to 4 inches of rain in some locations.
Temperatures behind the front are in the 50s and 60s while ahead
of the front temperatures are still in the 70s as of 4am.

Today:
The cold front is expected to slowly continue to track southeast
across the remainder of the area and into eastern Kansas during
the day today. Expecting a few scattered showers/thunderstorms,
but overall less precipitation than was seen overnight. Expect
much of the area to be dry throughout the day, except for areas
generally along and south of a York to Osborne, KS line.
Temperatures will fall as the front moves through with temps
behind the front continuing to be in the low 60s throughout the
day.

Tonight:
Precipitation is expected to lift back to the north during the
overnight hours, but did cut back on the northward extent quite a
bit from the previous forecast. Think the best chance for showers
overnight will be south of Interstate 80...with the best chances
along the NE/KS border and over north central Kansas. With
portions of Rooks, Phillips and Smith counties receiving a large
amount of rain the past couple of days, will need to watch for
additional flooding concerns with this precipitation.

.LONG TERM...(Wednesday through Monday)
Issued at 408 AM CDT Tue Oct 3 2017

Wednesday - Friday:
Weak ridging builds into over the area as surface high pressure
slides southeast on Wednesday with southwesterly flow returning
for Thursday. The chances for precipitation continue for Wednesday
and Thursday. It does not look like it will rain the whole of Wed
and Thurs, but at least off and on. Skies will remain cloudy and
temperatures will remain cooler on Wednesday in the 60s, but by
Thursday the surface flow becomes southerly and warm air advection
increases allowing temps to warm back into the low 70s.

On Friday the disturbance that had previously been cut off from
the main flow will begin to move eastward. Lee troughing will
develop with a cold front extending across the forecast area by
Friday afternoon. As this upper disturbance approaches,
precipitation potential will increase.

Saturday - Monday:
The upper disturbance swings through by Saturday morning and the
area begins to dry out with clear skies and warmer temps for
Saturday.

There are discrepancies with the timing of the next upper
disturbance and associated cold front moving across the area, and
so there is uncertainty regarding the details for Sunday and
Monday.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1239 AM CDT Tue Oct 3 2017

Thunderstorms are currently impacting both KEAR/KGRI and will
continue through the next few hours. In addition to thunderstorms
there is low level wind shear and low IFR/MVFR ceilings. The cold
front will continue to move through with the thunderstorms. Winds
will be north to northwesterly and not as gusty as the south winds
ahead of the front. Ceilings and visibilities will be lower post
frontal with IFR to LIFR conditions possible during the morning
hours. Conditions are expected to improve during the daylight
hours back to IFR at both terminals.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, Oct 2, 5:35 PM CDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
535 PM CDT Mon Oct 2 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
032245-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
535 PM CDT Mon Oct 2 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorms are expected to develop and move across a large
portion of the forecast area tonight. There is the potential for
some storms to be strong or severe...with hail near the size of
half dollars and wind gusts near 60 mph being the primary
threats. Heavy rainfall will also be possible, and may result in
localized flooding. In addition...an isolated tornado or two will
be possible during the evening hours across portions of north
central Kansas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periodic thunderstorm chances remain in the forecast through the
remainder of the work week. Severe weather is not anticipated
through Wednesday, but it is too early at this point to
confidently assess the potential for Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening. Any reports
of hail...strong thunderstorm wind gusts...or funnel clouds are
always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, Oct 2, 11:23 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1123 PM CDT MON OCT 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     FLOOD            GLADE                   39.68N 99.31W
10/02/2017                   PHILLIPS           KS   LAW ENFORCEMENT

            ONE FOOT OF WATER OVER THE HIGHWAY AT THIS
            TIME.

&&

THIES
Special weather statement, Oct 3, 12:00 AM CDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
1200 AM CDT Tue Oct 3 2017

KSZ006-007-018-019-NEZ041-048-049-062>064-075>077-085>087-030600-
Smith-Jewell-Osborne-Mitchell-Nance-Merrick-Polk-Hall-Hamilton-
York-Adams-Clay-Fillmore-Webster-Nuckolls-Thayer-
Including the cities of Bellaire, Smith Center, Kensington,
Mankato, Jewell, Ionia, Burr Oak, Osborne, Downs, Beloit,
Fullerton, Genoa, Central City, Stromsburg, Osceola, Shelby,
Polk, Grand Island, Aurora, York, Hastings, Sutton, Harvard,
Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont, Inavale,
Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior,
Nelson, Hebron, and Deshler
1200 AM CDT Tue Oct 3 2017

...STRONG SOUTHERLY WINDS AHEAD OF THUNDERSTORMS...

An area of strong southerly wind associated with a strong pressure
gradient and mixing down of strong winds aloft are occurring
across areas generally along and east of Highway 281 in Nebraska
and Kansas. Wind gusts will be 30 to 40 mph with some areas
reaching gusts to 50 to 55 mph. These winds are not associated
with thunderstorms that may be approaching from the west.

Billings Wright
Local storm report, Oct 3, 12:08 AM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1208 AM CDT TUE OCT 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     HEAVY RAIN       5 W AGRA                39.75N 99.21W
10/02/2017  M4.35 INCH       PHILLIPS           KS   PUBLIC

            SINCE 7AM. 3.98" OF THAT SINCE 7PM.

&&

THIES

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:17 PM CDTSevere Thunderstorm WarningGIDJewell43 min
Oct 2, 8:16 PM CDTSevere Thunderstorm WarningGIDSmith44 min
Oct 2, 9:18 PM CDTSpecial Weather StatementGIDPhillips, Rooks42 min
Oct 2, 9:57 PM CDTSpecial Weather StatementGIDPhillips, Rooks48 min
Oct 2, 10:16 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks44 min
Oct 2, 10:33 PM CDTAreal Flood AdvisoryGIDPhillips, Rooks6 hr
Oct 2, 11:00 PM CDTSpecial Weather StatementGIDPhillips, Rooks60 min
Oct 2, 11:25 PM CDTFlash Flood WarningGIDPhillips, Rooks6 hr
Oct 3, 1:08 AM CDTRiver Flood WarningGIDPhillips24 hr
Oct 3, 1:15 AM CDTAreal Flood AdvisoryGIDSmith8 hr
Oct 3, 3:13 AM CDTAreal Flood WarningGIDPhillips6 hr
Oct 3, 5:30 AM CDTAreal Flood AdvisoryGIDPhillips, Rooks4 hr
Oct 3, 9:38 AM CDTAreal Flood AdvisoryGIDPhillips, Rooks10 hr

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.